Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 187, NWS Jackson, KY

June 9, 20115 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 9, 2011, 4:56 PM EDT for 5 counties in Kentucky. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 4:56 PM EDT (20:56 UTC)
Expired
Jun 9, 2011, 5:17 PM EDT
In force
21 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, KY, Estill County, KY, Jackson County, KY, Lee County, KY, Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 48 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:58 PM EDTHAIL 1.54 Ne Mckee, KY
Jun 9, 5:03 PM EDTHAIL 1Turkey Foot, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-140 m²/s²
0-3 km storm-relative helicity
-82 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WUUS53 KJKL 092056
SVRJKL
KYC051-065-109-129-189-092145-
/O.NEW.KJKL.SV.W.0187.110609T2056Z-110609T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
456 PM EDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL CLAY COUNTY IN SOUTHEAST KENTUCKY...
  EXTREME SOUTH CENTRAL ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
  NORTHEASTERN JACKSON COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHWESTERN LEE COUNTY IN SOUTHEAST KENTUCKY...
  WESTERN OWSLEY COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 545 PM EDT

* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MACEDONIA...OR NEAR MCKEE...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BEATTYVILLE...BRADSHAW...OLD ORCHARD...ARVEL...TURKEY FOOT...
  ATKINSTOWN...NEW ZION...WILLOW SHOALS...GRAY HAWK...YELLOW ROCK...
  PRIVETT...MILDRED...BANFORD...EARNESTVILLE...WILD DOG...
  CRESSMONT...HEIDELBERG...CARYTON...MUMMIE AND MOUNT OLIVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3763 8370 3729 8373 3741 8409 3756 8400
TIME...MOT...LOC 2056Z 297DEG 7KT 3747 8394
WIND...HAIL 60MPH 1.00IN

$$

SHALLENBERGER
2 follow-up statements
114 
WWUS53 KJKL 092109
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
509 PM EDT THU JUN 9 2011

KYC065-092119-
/O.CAN.KJKL.SV.W.0187.000000T0000Z-110609T2145Z/
ESTILL KY-
509 PM EDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL ESTILL
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3750 8393 3760 8370 3729 8373 3739 8402
TIME...MOT...LOC 2109Z 269DEG 10KT 3746 8387

$$

KYC051-109-129-189-092145-
/O.CON.KJKL.SV.W.0187.000000T0000Z-110609T2145Z/
LEE KY-JACKSON KY-OWSLEY KY-CLAY KY-
509 PM EDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTH
CENTRAL CLAY...WESTERN OWSLEY...EAST CENTRAL JACKSON AND SOUTHWESTERN
LEE COUNTIES UNTIL 545 PM EDT...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW
ZION...OR 7 MILES EAST OF MCKEE...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  BEATTYVILLE...MAULDEN...ELIAN...NATHANTON...EARNESTVILLE...GREEN
  HALL...WILD DOG...BANFORD...SOURWOOD...CRESSMONT...DELVINTA...
  SEXTONS CREEK...TRAVELLERS REST...STURGEON...HEIDELBERG...
  CARYTON...VINCENT...ISLAND CITY...IDA MAY AND ENDEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3750 8393 3760 8370 3729 8373 3739 8402
TIME...MOT...LOC 2109Z 269DEG 10KT 3746 8387
WIND...HAIL 60MPH 1.00IN

$$

KAS
289 
WWUS53 KJKL 092117
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
517 PM EDT THU JUN 9 2011

KYC051-109-129-189-092128-
/O.CAN.KJKL.SV.W.0187.000000T0000Z-110609T2145Z/
LEE KY-JACKSON KY-OWSLEY KY-CLAY KY-
517 PM EDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL CLAY...
WESTERN OWSLEY...EAST CENTRAL JACKSON AND SOUTHWESTERN LEE COUNTIES
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS BETWEEN 30 AND 40 MPH ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3750 8393 3760 8370 3729 8373 3739 8402
TIME...MOT...LOC 2118Z 269DEG 10KT 3746 8384

$$

KAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:14 PM EDT, 42 minutes earlier.

Area forecast discussion, Jun 9, 4:14 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
414 PM EDT THU JUN 9 2011

.SHORT TERM.../TONIGHT THROUGH SATURDAY/...UPDATED

CONVECTION INITIATED NEAR AN OUTFLOW BOUNDARY WHICH MOVED INTO THE
FORECAST AREA FROM THE NORTH TODAY. MOST OF THE CONVECTION HAS BEEN
NEAR AND SOUTH OF THIS LINE...ALTHOUGH MORE ISOLATED AND WEAKER
DEVELOPMENT ALSO TOOK PLACE TO THE NORTH EVENTUALLY. SHEAR HAS BEEN
VERY WEAK...BUT INSTABILITY SIGNIFICANT...YIELDING A FEW PULSE SEVERE
STORMS. THIS ACTIVITY WILL PERSIST FOR A WHILE...BUT SHOULD BE
DIMINISHING THIS EVENING AS HEATING IS LOST AND THE ATMOSPHERE ALSO
GETS WORKED OVER. WILL NEED TO USE A PRE-FIRST PERIOD TO ACCOUNT FOR
THE MOST COVERAGE LATE THIS AFTERNOON. WILL ONLY USE A 20 PERCENT POP
AFTER 00Z.

A SIMILAR SCENARIO WILL EXIST ON FRIDAY...MINUS A KNOWN BOUNDARY
BEING PRESENT. THAT BEING THE CASE...WILL EXPECT THUNDERSTORMS TO
POP AGAIN...BUT ONLY ISOLATED FOR MOST OF THE AREA. HIGHER TERRAIN
NEAR THE VA BORDER MAY ENCOURAGE A BIT MORE ABUNDANCE OF STORMS...AND
WILL USE LOW CHANCE POPS THERE. DEEP CONVECTION SHOULD DIMINISH AGAIN
ON FRIDAY EVENING.

ON SATURDAY A SURFACE COLD FRONT AND UPPER TROUGH WILL APPROACH FROM
THE NW. DEEP LAYER MOISTURE IS EXPECTED TO INCREASE AS THESE
FEATURES APPROACH. THIS POINTS TO AN INCREASED POP...ESPECIALLY FOR
OUR NW COUNTIES.

FOR MAX TEMPS...WENT CLOSER TO THE COOLER METMOS RATHER THAN THE
WARMER MAVMOS BASED ON RECENT PERFORMANCE.

.LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/...UPDATED

UPDATED LONG TERM DISCUSSION WILL FOLLOW SHORTLY
&&

.AVIATION.../18Z TO 18Z/

ISOLATED SHOWERS AND THUNDERSTORMS OF THIS AFTERNOON MAY PERSIST
INTO THE EVENING BUT SHOULD DIE OUT BEFORE 04Z. AREAS OF VALLEY FOG
ARE THEN EXPECTED OVERNIGHT UNTIL AROUND 14Z ON FRIDAY...WITH
LOCALIZED VLIFR. ASIDE FROM PRECIP AND FOG...VFR WITH LIGHT WINDS IS
EXPECTED.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL
LONG TERM...SHALLENBERGER
AVIATION...HAL
Hazardous weather outlook, Jun 9, 12:21 PM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1221 PM EDT THU JUN 9 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1221 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL WILL OCCUR THIS AFTERNOON AND EVENING.
A FEW STORMS COULD CONTAIN STRONG WINDS AND HAIL.

LOCALLY DENSE VALLEY FOG WILL OCCUR LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH WEDNESDAY...ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE MAY BE NEEDED THIS AFTERNOON AND EVENING.

ABE/HAL

In the hours before

Local storm report, Jun 9, 4:32 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
432 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             STAB                    37.15N 84.75W
06/09/2011  E0.75 INCH       PULASKI            KY   TRAINED SPOTTER

&&

JCARICO
Local storm report, Jun 9, 4:36 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
436 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             2 SSE KEAVY             36.98N 84.15W
06/09/2011  E0.88 INCH       LAUREL             KY   TRAINED SPOTTER

&&

JCARICO
Local storm report, Jun 9, 4:37 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
437 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             2 SSE KEAVY             36.98N 84.15W
06/09/2011  E0.75 INCH       LAUREL             KY   TRAINED SPOTTER

&&

JCARICO
Special weather statement, Jun 9, 4:44 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
444 PM EDT THU JUN 9 2011

KYZ079-080-086-092115-
PULASKI-LAUREL-KNOX-
444 PM EDT THU JUN 9 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 515
PM EDT THURSDAY AFTERNOON...

   EAST CENTRAL PULASKI...
   CENTRAL LAUREL AND
   EXTREME NORTHWESTERN KNOX.

AT 444 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BENT...OR 11
MILES NORTHEAST OF SOMERSET...MOVING EAST AT 5 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND NICKEL SIZE HAIL IN THESE AREAS.

KAS
Special weather statement, Jun 9, 4:48 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
448 PM EDT THU JUN 9 2011

KYZ120-092115-
PIKE-
448 PM EDT THU JUN 9 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 515
PM EDT THURSDAY AFTERNOON...

   SOUTH CENTRAL PIKE.

AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROCKHOUSE...OR
9 MILES SOUTH OF PIKEVILLE...MOVING SOUTHEAST AT 15 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

KAS
Local storm report, Jun 9, 4:49 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
449 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             SHELBIANA               37.43N 82.49W
06/09/2011  E1.00 INCH       PIKE               KY   TRAINED SPOTTER

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:42 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Owsley33 min
Jun 9, 12:55 PM EDTFlash Flood WarningJKLClay, Jackson, Owsley61 min
Jun 9, 3:04 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne26 min
Jun 9, 3:13 PM EDTSevere Thunderstorm WarningJKLBell25 min
Jun 9, 3:58 PM EDTSevere Thunderstorm WarningJKLPulaski47 min
Jun 9, 4:03 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Rockcastle, Whitley42 min
Jun 9, 4:07 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, Whitley80 min
Jun 9, 4:19 PM EDTSevere Thunderstorm WarningJKLPike26 min
Jun 9, 4:52 PM EDTSevere Thunderstorm WarningJKLFloyd, Letcher, Pike23 min
Jun 9, 5:16 PM EDTSevere Thunderstorm WarningJKLBreathitt, Magoffin, Morgan, Perry, Wolfe44 min
Jun 9, 5:22 PM EDTSevere Thunderstorm WarningJKLElliott, Johnson, Morgan21 min
Jun 9, 6:13 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin47 min
Jun 9, 6:26 PM EDTAreal Flood AdvisoryJKLBreathitt, Lee54 min
Jun 9, 7:01 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Martin and 1 more54 min
Jun 9, 7:02 PM EDTSevere Thunderstorm WarningJKLFloyd, Magoffin15 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.